Texas, 2023

Hail and Damaging Winds in Texas, September 19, 2023

September 19, 2023 · NWS OUN · 10 events in 4 counties and zones

During the early evening of the 19th, aided by sufficient deep-layer wind shear and increasing (significant in magnitude) convective instability, multiple supercell thunderstorms initiated off of a dryline across western-north Texas. Reports of large to very large hail and wind damage were received across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the early evening of the 19th, aided by sufficient deep-layer wind shear and increasing (significant in magnitude) convective instability, multiple supercell thunderstorms initiated off of a dryline across western-north Texas. Reports of large to very large hail and wind damage were received across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 4:34 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 19, 4:34 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
534 PM CDT Tue Sep 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 302 PM CDT Tue Sep 19 2023

Area of showers and thunderstorms continues to develop and gradually
move east across the fa this afternoon. This activity is expected to
continue to slowly shift east the rest of the afternoon/evening.
Some strong to severe storms will continue to be possible with this
activity with hail and heavy rain being the primary concern.

Meanwhile, water vapor shows a shortwave moving into NW OK early
this afternoon with a dryline currently in parts of far western OK
where skies have cleared some and sfc heating is occurring. CAMs
show some storms developing near the dryline late this
afternoon/evening and moving east across the area. The most likely
area for this development to occur will be in west central and
southwest OK and western north TX. This activity is expected to move
east across the fa. These storms could also become severe with large
hail and strong winds the main concerns. However, a tornado or two
also can not be ruled out, especially as the LLJ strengthens. The
potential for severe storms is expected to diminish overnight but
showers and storms will remain possible into Wednesday morning as
the shortwave continues to move across the region.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 302 PM CDT Tue Sep 19 2023

Storms could linger over eastern parts of the fa Wednesday morning
as the previously mentioned shortwave continues to move across the
region and until the LLJ weakens. Models show shortwave ridging
trying to move into the region tomorrow afternoon/evening which
could hinder storm development after Wednesday morning, except for
maybe near a remnant outflow boundary/effective front left from the
overnight/morning convection. Models show the better chance for
storms could be Wednesday evening/night as WAA develops with most of
the activity remaining east of the fa. However, some storms could
develop westward into eastern portions of our fa, mainly E of I-35.
If these storms do occur, a few strong to severe storms may be
possible with hail and wind.

Rain chances increase and become more widespread again on Thursday.
Models show closed low continuing over the western U.S. with a speed
max heading towards the Plains. This will cause a sfc low to develop
in SE CO with a dry line extending from the low. LLJ is expected to
increase across the region Thursday afternoon/evening with
increasing moisture advection. With the approaching speed max and
strengthening LLJ, showers and storms will be possible
Thursday/Thursday night with strong to severe storms possible.
Locally heavy rain will also be a concern.

Showers and thunderstorms will remain possible across at least parts
of the area through the weekend into early next week as the upper
low gradually begins to slowly move east and disturbances move
through the flow. There are some differences in timing of the upper
low. Models also show a cold front moving across the area over the
weekend which would be another potential focus for storm
development.

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM CDT Tue Sep 19 2023

Showers and thunderstorms will continue to develop through this
evening across portions of north TX and southwestern OK. There's
also a >30% chance of storms developing northwest of OKC and then
moving southeast to near OKC/OUN ~02Z. This has been reflected in
the TAFs. The highest chances for TSRA will be near SPS and LAW
after ~01Z. Strong wind gusts will be possible there, along with
large hail, so we'll be watching for potential amendments.
Expect southeast winds tonight around 10-15 kt. The likelihood
for MVFR cigs appears high enough (> 60%) at PNC by early
Wednesday AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  88  69  86 /  50  10  10  40
Hobart OK         64  93  67  87 /  40   0  10  40
Wichita Falls TX  69  97  73  92 /  50  10  10  30
Gage OK           59  86  63  88 /  10   0  10  20
Ponca City OK     62  84  65  86 /  50  20  20  30
Durant OK         67  93  72  92 /  60  50  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...03
Hazardous weather outlook, Sep 19, 2:10 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
310 PM CDT Tue Sep 19 2023

OKZ004>048-050>052-TXZ083>090-202015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
310 PM CDT Tue Sep 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms remain possible this afternoon and into
tonight across most of Oklahoma and western north Texas. Hail up
to the size of golf balls and 60-80 mph damaging wind gusts are
possible. Heavy rain will also be possible mainly along and east
of the I-35 corridor. Although thunderstorms may be ongoing
overnight, the severe risk should diminish toward the midnight
hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue each day Wednesday through
Monday. Severe thunderstorms will be possible on Wednesday,
Thursday and again on Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 19, 1:19 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Norman OK
219 PM CDT Tue Sep 19 2023

OKZ020-026-191945-
Payne OK-Lincoln OK-
219 PM CDT Tue Sep 19 2023

...Strong thunderstorms will impact portions of northeastern Lincoln
and southeastern Payne Counties through 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ripley to 3 miles north of Agra. Movement
was east at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cushing, Yale, Ripley, Agra, Quay, and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3587 9691 3604 9703 3616 9682 3616 9662
      3592 9662
TIME...MOT...LOC 1919Z 249DEG 31KT 3604 9695 3594 9687

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Sep 19, 2:36 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Norman OK
336 PM CDT Tue Sep 19 2023

OKZ008-192100-
Kay OK-
336 PM CDT Tue Sep 19 2023

...Strong thunderstorms will impact portions of east central Kay
County through 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Grainola to near Kaw Lake to
near Ponca City. Movement was east at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponca City, Kaw City, and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3688 9675 3678 9676 3678 9679 3677 9679
      3677 9682 3674 9683 3675 9687 3675 9689
      3668 9693 3669 9702 3670 9703 3677 9699
      3684 9688
TIME...MOT...LOC 2035Z 265DEG 38KT 3686 9666 3677 9684 3672 9704

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Sep 19, 4:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
536 PM CDT Tue Sep 19 2023

OKZ033-TXZ083-192300-
Harmon OK-Hardeman TX-
536 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southwestern Harmon
and northwestern Hardeman Counties through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Kirkland, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3462 10000 3465 9978 3451 9981 3450 9984
      3449 9982 3447 9981 3430 9986 3433 10000
TIME...MOT...LOC 2236Z 288DEG 21KT 3447 10012

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker
Special weather statement, Sep 19, 4:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Tue Sep 19 2023

OKZ015>017-192330-
Dewey OK-Custer OK-Blaine OK-
553 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of northeastern Custer,
northwestern Blaine and southeastern Dewey Counties through 630 PM
CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Oakwood, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watonga, Canton, Oakwood, Eagle City, Fay, and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3577 9875 3591 9885 3612 9848 3588 9832
TIME...MOT...LOC 2252Z 242DEG 23KT 3587 9872

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Sep 19, 5:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
603 PM CDT Tue Sep 19 2023

TXZ084-087-192330-
Foard TX-Knox TX-
603 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of Foard and north
central Knox Counties through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Swearingen, moving southeast at 45 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3421 10005 3422 10004 3394 9952 3368 9981
      3391 10005
TIME...MOT...LOC 2303Z 311DEG 40KT 3406 10004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Bunker
Special weather statement, Sep 19, 5:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
612 PM CDT Tue Sep 19 2023

OKZ033-034-036-192345-
Harmon OK-Greer OK-Jackson OK-
612 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of Jackson, east
central Harmon and south central Greer Counties through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Duke, moving east at 30 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Blair, Olustee, Eldorado, Martha, Elmer, Altus Air Force Base,
Humphreys, Duke, McQueen, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3471 9971 3479 9926 3450 9921 3449 9922
      3446 9922 3445 9936 3446 9937 3445 9939
      3444 9966
TIME...MOT...LOC 2312Z 269DEG 27KT 3460 9959

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
September 19, 5:15 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.344, -99.940

Goodlett (GOOD) Mesonet observation.

Hail, Hardeman

When
September 19, 5:33 PM CST
Where
Hardeman County, 0.94 mi WSW of Quanah
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.295, -99.756

Thunderstorm Wind, Hardeman

When
September 19, 5:35 PM CST
Where
Hardeman County, 1.95 mi ESE of Quanah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.285, -99.711

Live stream video showing a semi-trailer blown over on U.S. Highway 287 just east of Quanah. Time is radar estimated.

Hail, Hardeman

When
September 19, 5:46 PM CST
Where
Hardeman County, 4.35 mi SE of Quanah
Measured
1 in hail
Reported by
County Official
Coordinates
34.262, -99.680

Hail, Foard

When
September 19, 5:51 PM CST
Where
Foard County, 4.51 mi WNW of Margaret
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.071, -99.725

Social media video.

Hail, Hardeman

When
September 19, 6:01 PM CST
Where
Hardeman County, 1.44 mi WSW of Chillicothe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.254, -99.534

Hail, Foard

When
September 19, 6:15 PM CST
Where
Foard County, Thalia
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -99.540

Hail, Baylor

When
September 19, 7:06 PM CST
Where
Baylor County, 0.83 mi NNE of Lake Kemp Dam
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.761, -99.143

Thunderstorm Wind, Wichita

When
September 19, 7:11 PM CST
Where
Wichita County, 5.02 mi SSE of Electra
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.959, -98.901

Hail, Baylor

When
September 19, 7:20 PM CST
Where
Baylor County, 3.4 mi ENE of Mabelle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.685, -99.074

Social media video showing quarter to half dollar size hail. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138990, 1138995, 1138998, 1139005, 1139001, 1139014, 1139007, 1139017, 1139021, 1139019.